DOI: http://dx.doi.org/10.18203/2320-6012.ijrms20205336

Neuropathy in the setting of alcoholism-an entity less thought of

Shasthara Paneyala, Nemichandra S. C., Harsha Sundaramurthy, Vimala Christina Colaco K.

Abstract


Disulfiram is a commonly used adjunctive treatment in the management of alcohol dependency.  It has been noted that disulfiram can induce peripheral neuropathy, the mechanism of which has not been clearly determined. A 35-year-old patient, reformed alcoholic, on disulfiram presented with complaints of painful distal dysesthesias and foot drop. Clinical examination revealed bilateral foot drop without any objective sensory loss. Patient was evaluated for the same and routine blood investigations including vitamin B-12, inflammatory and virological markers were found to be normal. Nerve conductions studies revealed in excitable bilateral common peroneal and tibial nerves. Possibility of disulfiram induced peripheral neuropathy was thought of and drug was withdrawn. Patient was followed up and after two months improvement in motor power and reduction in paraesthesia’s was noted. Disulfiram is a commonly used drug, the uncommon side effect of which is distal predominant axonal neuropathy. This must be kept be kept in mind when evaluating a patient presenting with features of peripheral neuropathy, on a background of alcohol abuse.


Keywords


Peripheral neuropathy, Disulfiram toxicity, Alcoholism

Full Text:

PDF

References


Hald I, Jacobsen E. A drug sensitizing the organism to ethyl-alcohol. Lancet. 1948;2:1001.

Bevilacqua JA, Díaz M, Díaz V, Silva C, Fruns M. Disulfiram neuropathy. Report of 3 cases. Rev Med Chil. 2002;130(9):1037-42.

Karamanakos PN, Pappas P, Stephanou P, Marselos M. Differentiation of disulfiram effects on central catecholamines and hepatic ethanol metabolism. Pharmacol Toxicol. 2001;88:106-10.

Ansbacher LE, Bosch EP, Cancilla PA. Disulfiram neuropathy: a neuro-filamentous distal axonopathy. Neurol. 1982;32(4):424-8.

Bouldin TW, Hall CD, Krigman MR. Pathology of disulfiram neuropathy. Neuropath Appl Neurobiol. 1980;6:155-60.

Gardner-Thorpe C, Benjamin S. Peripheral neuropathy after disulfiram administration. J Neurol Neurosurg Psychiat. 1971;34:253-9.

Frisoni GF, Di Monda V. Disulfiram neuropathy: a review (1971-1988) and report of a case. Alcohol. 1989;24:429-37.

Bradley WG, Hewer RL. Peripheral neuropathy due to disulfiram. Br Med J. 1966;2:449-50.

Dupuy O, Flocard F, Vial C, Rode G, Charles N, Boisson D et al. Disulfiram (Esperal) toxicity, Apropos of 3 original cases. Rev Med Interne. 1995;16(1):67-72.

Kulkarni RR, Pradeep AV, Bairy BK. Disulfiram-induced combined irreversible anterior ischemic optic neuropathy and reversible peripheral neuropathy: a prospective case report and review of the literature. J Neuropsychiatry Clin Neurosci. 2013;25:339-42.

Orakzai A, Guerin M, Beatty S. Disulfiram-induced transient optic and peripheral neuropathy: a case report. Ir J Med Sci. 2007;176:319-21.

Watson CP, Ashby P, Bilbao JM. Disulfiram neuropathy. Can Med Assoc J. 1980;123(2):123-6.

Van Rossum J, Roos RA, Bots GT. Disulfiram polyneuropathy. Clin Neurol Neurosurg. 194;86(2):81-7.